Hail, Grant
- When
- July 5, 12:50 PM CST to 12:52 PM CST
- Where
- Grant County, 4 mi SW of Herman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.760, -96.210
Dime to quarter sized hail fell across far southern Logan Township.
A thunderstorm near Herman, Minnesota, dropped some large hail. Another storm intensified right over the Bemidji area, bringing a shot of strong winds through town.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A thunderstorm near Herman, Minnesota, dropped some large hail. Another storm intensified right over the Bemidji area, bringing a shot of strong winds through town.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 5, 11:44 AM CST, 1 hour 6 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1244 PM CDT TUE JUL 5 2016 .UPDATE... Issued at 1237 PM CDT Tue Jul 5 2016 No sig updates to the existing fcst package are planned for this early afternoon. UPDATE Issued at 957 AM CDT Tue Jul 5 2016 Convection moving across northcentral and northeast ND appears to be maintaining its push into far northwest MN. Have bumped up pops just a tad to reflect that persistence. Not expecting strong tstms or heavy rain with this as it is moving into a bit more stable area. The area south of the cloud mass into southeastern ND will gain a bit in forcing due to the building temp discontinuity. UPDATE Issued at 641 AM CDT Tue Jul 5 2016 Increased pops over the NW FA based on current radar trends and higher confidence in pcpn potential. Trimmed back on pops across the south as most convection south of the border. No other significant changes. && .SHORT TERM...(Today and tonight) Issued at 315 AM CDT Tue Jul 5 2016 Main challenges will be severe potential over the far SE today then later period rain chances and temperatures. Global models ok with general features through the period. In the short term however High resolution model guidance spread on rain coverage across the fa today. Region will remain in relatively zonal to SW mid level flow into midweek. Today appears to have two areas for potential pcpn. A wave in NE MT will propagate ENE today. Associated shra/tsra in NW ND is expected to reach portions of the DVL Basin into the northern valley region today. These should not have much of an impact. Another impulse currently over western SD interacting with an elevated boundary across far southern ND to produce some spotty shra/tsra across the far south. These should continue to propagate east through the early morning. Of most importance will be the potential for deep convection vcnty surface low pressure over NE SD and along SW-NE oriented boundary from INL to the low. Low level forcing along these features will be aided by entrance region of upper jet to support deep convection. The favored threat area looks to clip our far SE FA from SPC day 1 outlook and seems reasonable based on expected low/boundary positions. Cooler column and cloud cover will hold temperatures down to at or blo average temperatures. Storms over the SE should propagate east of the FA early this evening so severe threat looks to be relatively short. Otherwise with waves exiting the FA and weak high pressure building in will see dry conditions spreading from west to east. .LONG TERM...(Wednesday through Monday) Issued at 315 AM CDT Tue Jul 5 2016 Overall Much of the day Wednesday should be dry with temperatures close to seasonal averages. A strong wave will propagate east bringing rain chances back in the picture early as Wednesday night but primarily Thursday. This wave has the potential to bring more widespread rain to the region and have increased pops as a result. Pcpn/clouds will hold daytime highs down on the cool side of average. Friday-Monday...Upper ridging to begin the period will shift east by the latter half of the weekend with a strong upper low approaching from the pacific northwest. Details still uncertain...but convective chances certainly increase by late Saturday into Sunday and Monday. The potential exists for a couple strong thunderstorm events given the expected instability and shear combination. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1237 PM CDT Tue Jul 5 2016 Generally VFR conditions across the FA... with scattered showers and isolated thunderstorms moving eastward from the Devils Lake Basin eastward across northeast ND into far northwest MN through the afternoon. Scattered showers and isolated thunder persistinto portions of northwest and westcentral MN into early evening...but should be out of the FA aft 04z. Late overnight into Wednesday morning expect fair skies and light northwest flow across the area. && .FGF Watches/Warnings/Advisories... ND...None. MN...None. && UPDATE...Gust SHORT TERM...Voelker LONG TERM...TG/Voelker AVIATION...Gust
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 653 AM CDT TUE JUL 5 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-061200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 653 AM CDT TUE JUL 5 2016 ...SEVERE THUNDERSTORMS POSSIBLE ACROSS THE FAR SOUTHEAST THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER FAR SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THE FAVORED LOCATION FOR SEVERE STORMS WILL BE SOUTH OF A LINE FROM WAHPETON TO PARK RAPIDS. STORM INITIATION IS EXPECTED AT 3PM OR AFTER AND STORMS SHOULD EXIT THE REGION BY 7PM CDT. THE PRIMARY HAZARD WILL BE DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The Aberdeen radar (KABR), 175 km away, was scanning. The volume nearest the first event began at 18:50 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime to quarter sized hail fell across far southern Logan Township.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636661, 634469.